Illinois, 2009

Flooding in Illinois, May 1 to 4, 2009

May 1 to 4, 2009 · NWS DVN · 3 events in 3 counties and zones

Heavy rains during the last week of April resulted in the Rock River at Joslin and Moline going above their respective moderate flood stage levels during the first few days of May. The Rock River at Joslin surpassed its moderate flood stage level of 14 feet on May 1 around 6 pm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rains during the last week of April resulted in the Rock River at Joslin and Moline going above their respective moderate flood stage levels during the first few days of May.

The Rock River at Joslin surpassed its moderate flood stage level of 14 feet on May 1 around 6 pm. It crested around 14.5 feet around 12 am May 3. It fell back below its moderate flood stage level around 6 pm on May 4.

The Rock River at Moline surpassed its moderate flood stage level of 13 feet on May 2 around 3 pm. It crested around 13.14 feet around 3 pm May 3. It fell back below its moderate flood stage level around 9 am on May 4.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 1, 1:58 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, May 1, 1:58 PM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
258 PM CDT FRI MAY 1 2009

.SYNOPSIS...
LATEST SFC ANALYSIS WAS INDICATING RIDGE AXIS EXTENDING OFF A NE
PANHANDLE CENTER AND ACRS THE IA/MO BORDER. ALOFT...CYCLONIC
CONFLUENT FLOW ACRS THE UPPER MIDWEST WAS SHUTTLING ELONGATED AND
MAINLY CHANNELED VORT ENERGY ACRS SOUTHERN MN AND WI. A 125 KT UPPER
JET MAX WAS ALSO STREAKING EASTWARD ACRS THE SOUTHERN DAKOTAS...MN
AND TO THE HEART OF THE GRT LKS.

&&

.SHORT TERM...TONIGHT AND SATURDAY...
GENERAL TRENDS WERE TO WALK OUT ELEVATED H8-H7 MB FRONTOGENETICAL
FORCED LIGHT SHOWERS AND SPRINKLES OUT OF EASTERN AND SOUTHEASTERN
CWA BY 00Z...WITH A GENERAL CLEARING TREND FROM NORTHWEST TO
SOUTHEAST. AS ANY CELLULAR CU THAT HAS DEVELOPED THIS AFTERNOON ALSO
DECAYS...MAY BE A PERIOD THIS EVENING FOR MUCH OF THE NORTHERN TWO
THIRDS OF THE FCST AREA TO BE MAINLY CLEAR...BUT THEN EXPECT
INCREASING IMPINGEMENT OF RIGHT ENTRANCE REGION OF THE ABOVE
MENTIONED DEPARTING JET MAX TO TRY AND SLOSH BACK AT LEAST A MID
DECK FROM THE CENTRAL PLAINS AND ACRS THE SOUTHERN THIRD OR EVEN
HALF OF THE DVN CWA AS THE NIGHT PROGRESSES. THE 12Z NAM AND UKMET
EVEN SUGGEST ENOUGH LIFT AND SATURATION LATE TONIGHT UNDER THIS
REGIME FOR SOME LIGHT RAIN OR SPRINKLES ACRS THE FAR SOUTHERN
CWA...AND LINGER INTO MID SAT MORNING BEFORE DEEP COLUMN SUBSIDENCE
RESUMES. SATURATION FOR ANY HYDROMETEORS TO REACH THE GROUND AT
QUESTION ACRS THESE AREAS...BUT SLIGHT CHC/S ARE ALREADY ONGOING
ACRS THESE AREAS AND DON/T HAVE ENOUGH DATA OTHERWISE TO REMOVE
TOTALLY. IN THE FAR NORTHERN AREAS THAT CLEAR AND REMAIN MAINLY
CLEAR FOR MUCH OF THE NIGHT...LOW DPTS MAY FOSTER SOME AMBIENT TEMPS
DIPPING DOWN TOWARD THE MID 30S AND CLOSE TO FROST FORMATION
ESPECIALLY IN LOW LYING COOL AIR DRAINAGE LOCALS. OTHERWISE BULK OF
THE CWA TO HAVE LOWS IN THE UPPER 30S TO MID 40S. MAY NOT ADVERTISE
IT NOW...BUT IF AMBIENT TEMPS CAN COOL TOWARD SFC DPTS IN RAIN
SOAKED AREAS AND WEST TO SOUTHWEST SFC WINDS DECOUPLE ENOUGH...COULD
BE SOME PATCHY OR AREAS OF GROUND FOG TOWARD SAT MORNING.

ON SAT...THE SOUTHERN THIRD TO EVEN HALF OF THE CWA MAY BE SHIELDED
BY MID TO HIGH LEVEL CLOUDS NORTH OF ONGOING SOUTHERN KS-SOUTHERN MO
LLVL BAROCLINIC RIBBON AND ELEVATED LIFT PROCESSES JUST TO THE
SOUTH. THIS MAY CREATE A SCENARIO WHERE TEMPS WILL BE HIGHER IN THE
NORTH WITH MORE INSOLATION...AND COOLEST IN THE SOUTH. ONGOING GRIDS
ALREADY ADVERTISING THIS TREND AND WILL ONLY MAKE MINOR TWEAKS. WILL
ALSO SIDE WITH COOLER OF HIGH TEMP GUIDANCE EVEN IN THE NORTH WITH
EXPECTED CU DEVELOPMENT. BUT THE CU MAY ALSO BE SHORT LIVED WITH
FCST SOUNDINGS BY BOTH THE GFS AND NAM INDICATING VERY DEEP MIXING
ON SAT ABOVE H8 MB AND POSSIBLY UP TOWARD H7 MB. THIS DEEP MIXING
WOULD REALLY TRANSLATE DRIER AIR TOWARD THE SFC MAKING FOR WELL
BELOW GUIDANCE LLVL DPTS AND A CU ERODER BY MID AFTERNOON. CURRENTLY
ADVERTISED HIGH TEMPS ARE BANKING ON GETTING THAT DEEP OF MIXING TO
REACH THE MID TO UPPER 60S. AREAS IN THE SOUTH WITH THICKER CLOUD
COVER MAY BE HELD DOWN INTO THE LOWER 60S.    ..12..

.LONG TERM...SATURDAY NIGHT THROUGH NEXT FRIDAY...
...NEARLY IDEAL EARLY SPRING WEATHER THROUGH MONDAY...THEN
SIGNIFICANT STORM SYSTEM BY MID WEEK WITH RISK OF SEVERE WEATHER AND
MORE HEAVY RAIN...

GOOD MODEL INITIALIZATION AND VERIFICATION WITH GFS SOLUTION PRIMARY
GUIDANCE WITH ABOVE AVERAGE RUN TO RUN CONTINUITY.  ADDED MINOR
INPUTS OF TRACK AND TIMING OF UKMET/HI-RES ECMWF WHICH IS SLIGHTLY
FURTHER NORTH AND BETTER PHASED ON ENERGY OF MID WEEK SYSTEM.

SATURDAY NIGHT THROUGH MONDAY NIGHT...FAIR WEATHER AND QUIET WITH
NEAR SEASONAL TEMPERATURES AND LOW HUMIDITIES FOR COMFORTABLE
DAYTIME ACTIVITIES.  HIGHS SUNDAY AND MONDAY TO REACH 65 TO 70F
WITH LOWS MAINLY IN THE LOWER TO MID 40S.  WINDS TO STAY LIGHT
THROUGH PERIOD OF 5 TO 10 MPH DURING DAY AND LIGHT AT NIGHT AS WEAK
SURFACE HIGH REMAINS OVER REGION.

TUESDAY THROUGH WEDNESDAY NIGHT...LEAD ENERGY FROM PACIFIC JET TO
ARRIVE MAINLY LATER TUESDAY INTO WEDNESDAY WITH JET AXIS SUPPORTIVE
OF TYPICAL EARLY MAY WEATHER OF SEVERE STORMS AND HEAVY RAINS IN/NEAR
FORECAST AREA.  TIMING MAIN ISSUE WHICH REASON KEEPING POPS LOW ATTM
WHICH SHOULD BE CLARIFIED NEXT 24 HOURS. STRENGTH OF JET AXIS AND
LOW/MID LEVEL INSTABILITY WITH DRY AIR ALOFT COULD RESULT IN HIGHER
END SEVERE WEATHER EPISODES IN PLAINS PUSHING INTO UPPER MIDWEST FOR
LATER SHIFTS TO MONITOR.  WILL NOT UPDATE HAZARDOUS WEATHER OUTLOOK
PRODUCT SINCE STILL SEVERAL SAYS OUT BUT WILL PASS ON NEED TO
CONSIDER ADDING IN TONIGHT/S PRODUCT.  TEMPERATURES TO BECOME
SLIGHTLY ABOVE NORMAL WITH HIGHS IN THE 70S WITH LOWS MAINLY IN THE
50S.

THURSDAY AND FRIDAY...KEPT DRY WITH NEAR TO SLIGHTLY BELOW NORMAL
TEMPERATURES BUT NEXT NEGATIVELY TILTED PIECES OF ENERGY WITH STRONG
JET OF 100-125+ KTS SUGGESTS ONE OR MORE HIGH ENERGY EVENTS OF SEVERE
STORMS AND HEAVY RAINS TO IMPACT UPPER MIDWEST BY LATE FRIDAY LASTING
INTO NEXT WEEKEND.     ..NICHOLS..

&&

.AVIATION...
WILL WALKOUT MOST OF VFR LEVEL STRATUS AND CELLULAR CU THIS
EVENING...EXCEPT THE BRL TERMINAL MAY HAVE LINGERING AC AND CI FOR
MUCH OF THE NIGHT...OR RE-THICKEN AND LOWER FROM THE WEST AFTER 06Z.
WITH WEST TO SOUTHWEST WINDS SHOWING SIGNS OF DECOUPLING...MAY BE
THE CHC FOR SOME GROUND FOG TO REDUCE VSBYS IN LINGERING HIGHER DPT
REGIONS SUCH AS AT BRL AND POSSIBLY MLI. WILL BANK ON DPTS DECREASING
ENOUGH AT DBQ AND CID TO LIMIT POTENTIAL...BUT THESE SITES ALSO WILL
COOL OFF THE MOST AND MAY HAVE A BETTER SHOT OF CLOSING IN ON THE
AMBIENT DPT. EXPECT MAINLY VFR CU FROM 3-5K FT TO REDEVELOP ACRS MUCH
OF THE AREA ON SAT POSSIBLY TO BKN LEVELS BY MIDDAY.     ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

12/NICHOLS
Hazardous weather outlook, May 1, 4:08 AM CST, 12 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
508 AM CDT FRI MAY 1 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-021015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
508 AM CDT FRI MAY 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ALONG AND SOUTH OF HIGHWAY 34
SUNDAY NIGHT

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Henry

When
May 1, 5:00 PM CST to May 4, 5:00 PM CST
Where
Henry County, 11.74 mi WNW of Sunny Hill to 12.45 mi WNW of Sunny Hill
Cause
Heavy Rain
Property damage
$167,000
Reported by
River/Stream Gage
Coordinates
41.480, -90.630

Heavy rains during the last week of April resulted in the Rock River at Joslin and Moline going above their respective moderate flood stage levels during the first few days of May.

The Rock River at Joslin surpassed its moderate flood stage level of 14 feet on May 1 around 6 pm. It crested around 14.5 feet around 12 am May 3. It fell back below its moderate flood stage level around 6 pm on May 4.

The Rock River at Moline surpassed its moderate flood stage level of 13 feet on May 2 around 3 pm. It crested around 13.14 feet around 3 pm May 3. It fell back below its moderate flood stage level around 9 am on May 4.

Flood, Rock Island

When
May 1, 5:00 PM CST to May 4, 5:00 PM CST
Where
Rock Island County, 2.93 mi WSW of Rock Is to 15.3 mi WNW of Oak Grove
Cause
Heavy Rain
Property damage
$167,000
Reported by
River/Stream Gage
Coordinates
41.480, -90.630

Heavy rains during the last week of April resulted in the Rock River at Joslin and Moline going above their respective moderate flood stage levels during the first few days of May.

The Rock River at Joslin surpassed its moderate flood stage level of 14 feet on May 1 around 6 pm. It crested around 14.5 feet around 12 am May 3. It fell back below its moderate flood stage level around 6 pm on May 4.

The Rock River at Moline surpassed its moderate flood stage level of 13 feet on May 2 around 3 pm. It crested around 13.14 feet around 3 pm May 3. It fell back below its moderate flood stage level around 9 am on May 4.

Flood, Whiteside

When
May 1, 5:00 PM CST to May 4, 5:00 PM CST
Where
Whiteside County, 29.63 mi SW of Albany to 2.07 mi SW of Albany
Cause
Heavy Rain
Property damage
$167,000
Reported by
River/Stream Gage
Coordinates
41.480, -90.630

Heavy rains during the last week of April resulted in the Rock River at Joslin and Moline going above their respective moderate flood stage levels during the first few days of May.

The Rock River at Joslin surpassed its moderate flood stage level of 14 feet on May 1 around 6 pm. It crested around 14.5 feet around 12 am May 3. It fell back below its moderate flood stage level around 6 pm on May 4.

The Rock River at Moline surpassed its moderate flood stage level of 13 feet on May 2 around 3 pm. It crested around 13.14 feet around 3 pm May 3. It fell back below its moderate flood stage level around 9 am on May 4.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170176, 170177, 170178.